Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 7, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Mar 30, 1998, 3:13 PM CST for Johnson County, Miami County, Kansas; Cass County, Missouri. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Mar 30, 1998, 3:13 PM CST (21:13 UTC)
- Expired
- Mar 30, 1998, 3:40 PM CST
- In force
- 27 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Johnson County, KS, Miami County, KS, Cass County, MO
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 30, 3:00 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.2 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 116 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 908 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 209 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
954
WUUS1 KMCI 302114
SVRMCI
KSC091-121-MOC037-302140-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PLEASANT HILL KANSAS CITY MO
313 PM CST MON MAR 30 1998
* SEVERE THUNDERSTORM WARNING FOR
MIAMI COUNTY IN KANSAS
EXTREME SOUTHEASTERN JOHNSON COUNTY IN KANSAS
WESTERN CASS COUNTY IN MISSOURI
* UNTIL 340 PM CST
* SOME LOCATIONS AFFECTED
2 MILES SOUTH OF LOUISBURG AT 315 PM CST
OVER CLEVELAND AT 320 PM CST
NEAR LOUISBURG AT 325 PM
* AT 313 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 2 MILES NORTHEAST OF FONTANA...MOVING NORTHEAST
AT 60 MILES PER HOUR.
PEOPLE IN THE PATH OF THIS STORM CAN EXPECT HAIL UP TO 1 INCH IN
DIAMETER AND DAMAGING WINDS UP TO 80 MPH.
SEVERE THUNDERSTORMS PRODUCE LARGE HAIL AND DAMAGING WINDS. FOR YOUR
SAFETY...MOVE INDOORS AND STAY AWAY FROM WINDOWS.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.
LAT...LON 3840 9465 3841 9506 3874 9496 3876 9460
3881 9425What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 3:05 PM CST, 8 minutes earlier.
Area forecast discussion, Mar 30, 3:05 PM CST, 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO 305 PM CST MON MAR 30 1998 STLT/88D/SFC OBS SHOW NMRS TSRA FIRING ALG AND JUST ON THE COLD SIDE OF QSTNRY FRONT. NMRS SML LO CENTERS FCST TO CONSOLIDE INTO DEEPENING LOW OVER SRN OK...THEN LIFT RAPIDLY THROUGH CWA OVERNIGHT AS UPRLVL CLOSED LOW MOVES OUT INTO THE PLAINS. CWA WILL BE UNDER A TORNADO WATCH THROUGH MUCH OF THE EVENING AND WL WORD ZONES ACCORDINGLY. AS SFC LOW ROCKETS NEWD...NW SXNS TO GET DRY SLOTTED WHILE ACTIVITY CONTS FURTHER EAST. LOWS WILL BE A COMPLETE CRAPSHOOT DEPENDING ON PRECIP AND FNTL POSN. WINDS AND TEMPS THE PRIMARY CONCERNS LATER IN THE PD THROUGH 48H...WL STICK CLOSE TO ETA MDL. .EAX... .MO...TOR WATCH NR 142 UNTIL 9PM SE OF GRANT CITY-STJ LINE. .KS...TOR WATCH NR 142 UNTIL 9PM FM LVNWRTH CTY S. JHV
In the hours before
Local storm report, Mar 30, 2:15 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
215 PM CST MON MAR 30 1998
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0214 PM MUSCOTAH KS .75 INCH HAIL
03/30/98 ATCHISON QUARTER SIZE HAIL
MAXIMUKLocal storm report, Mar 30, 2:17 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
217 PM CST MON MAR 30 1998
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1250 PM MUSCOTAH KS .75 INCH HAIL
03/30/98 ATCHISON QUARTER SIZE HAIL
MAXIMUKLocal storm report, Mar 30, 2:17 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
217 PM CST MON MAR 30 1998
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1250 PM MUSCOTAH KS .75 INCH HAIL
03/30/98 ATCHISON QUARTER SIZE HAIL
MAXIMUKLocal storm report, Mar 30, 2:31 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
231 PM CST MON MAR 30 1998
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0228 PM BASEHOR KS 1.75 INCH HAIL
03/30/98 LEAVENWORTH GOLFBALL SIZE HAIL
MAXIMUKLocal storm report, Mar 30, 2:31 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
231 PM CST MON MAR 30 1998
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0228 PM BASEHOR KS 1.75 INCH HAIL
03/30/98 LEAVENWORTH GOLFBALL SIZE HAIL
MAXIMUKLocal storm report, Mar 30, 2:41 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
241 PM CST MON MAR 30 1998
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0240 PM LANSING KS .75 INCH HAIL
03/30/98 LEAVENWORTH DIME SIZE HAIL
0240 PM PLATTE CITY MO 1.75 INCH HAIL
03/30/98 PLATTE GOLFBALL SIZE HAIL
MAXIMUKThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 12:25 PM CST | Severe Thunderstorm Warning | EAX | Atchison | 30 min |
| Mar 30, 2:31 PM CST | Severe Thunderstorm Warning | EAX | Leavenworth | 19 min |
| Mar 30, 2:37 PM CST | Severe Thunderstorm Warning | EAX | Leavenworth | 23 min |
| Mar 30, 1:35 AM CST | Flash Flood Warning | EAX | Atchison | 3 hr |
| Mar 30, 3:35 PM CST | Severe Thunderstorm Warning | EAX | Cass, Jackson | 30 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.